Alert archive / Michigan / River Flood Warnings in 2017

River Flood Warning 27, NWS Grand Rapids, MI

April 15, 2017Kalamazoo County, Michigan

NWS Grand Rapids, MI issued this river flood warning at Apr 15, 2017, 9:44 AM EDT for Kalamazoo County, Michigan. It was in force for 4 days.

The area

The outline as issued.

The facts

Issued
Apr 15, 2017, 9:44 AM EDT (13:44 UTC)
Expired
Apr 19, 2017, 2:00 PM EDT
In force
4 days
Issued by
NWS Grand Rapids, MI
Area
Storm-based polygon
Flood severity
Minor

County Kalamazoo County, MI

The radar

The Northern Indiana radar (KIWX), 86 km from the middle of the area, began a volume at 13:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Portage River near Vicksburg (VCKM4).

Action stage
4.5 ft
Minor stage
5 ft
Moderate stage
7 ft
Major stage
8 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 04097170, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

974 
WGUS43 KGRR 151344
FLWGRR


BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
944 AM EDT SAT APR 15 2017

...The National Weather Service in Grand Rapids has issued a flood 
warning for the following rivers in Southwest Lower Michigan...

  Portage River Near Vicksburg affecting Kalamazoo County

.Fair weather is expected today then more rain will arrive tonight 
as a cold front moves through.  The following forecast is based on 
observed and forecast 24 hour precipitation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety message...Even 6 inches of fast-moving flood water can knock 
you off your feet... and a depth of 2 feet will float your car.  
Never try to walk... swim... or drive through such swift water.  If 
you come upon flood waters... stop... turn around and go another way.


This warning will be in effect until the river falls below its flood 
stage.  

Stay tuned to further developments by listening to your local 
radio... television... or NOAA Weather Radio station for further 
information.

Additional weather and river information can be found on our homepage
at www.weather.gov/grr 

&&

MIC077-161544-
/O.NEW.KGRR.FL.W.0027.170415T1344Z-170419T1800Z/
/VCKM4.1.ER.000000T0000Z.170415T0856Z.170418T1800Z.UU/
944 AM EDT SAT APR 15 2017

The National Weather Service in Grand Rapids has issued a 

* Flood Warning for 
  the Portage River Near Vicksburg.
* until Wednesday afternoon.
* At  4:56 AM Saturday the stage was 5.1 feet.
* Flood stage is 5.0 feet.
* Minor Flooding is occurring and Minor flooding is forecast.
* Forecast, the river will continue to fall to below flood stage by 
  Tuesday early afternoon.
* Impact, at 5.0 feet...Expect overflows into wooded areas and 
  farmland adjacent to the river
* Flood history, this crest compares to a previous crest of 5.1 feet 
  on Apr 6 1967.  

&&

LAT...LON 4208 8547 4211 8544 4216 8544 4215 8548
      4211 8553 4208 8552             

$$
3 follow-up statements
317 
WGUS83 KGRR 151351
FLSGRR


FLOOD STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
950 AM EDT SAT APR 15 2017

 ...The Flood Warning has been cancelled and downgraded to a Flood 
Advisory for the following river in Southwest Lower Michigan...

  Maple River At Maple Rapids affecting Clinton County

...The flood warning continues for the following rivers in Southwest 
Lower Michigan...

  Grand River At Robinson Township affecting Ottawa County
  Looking Glass River Near Eagle affecting Clinton County

...The flood warning continues for the following rivers in Southwest 
Lower Michigan...

  Grand River Near Comstock Park affecting Kent County
  Portage River Near Vicksburg affecting Kalamazoo County

.Fair weather will prevail today then rain will return tonight as a 
cold front moves through. The following forecast is based on observed 
and forecast 24 hour precipitation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety message...Motorists should not attempt to drive around 
barricades or drive cars through flooded areas.

Stay tuned to further developments by listening to your local 
radio... television... or NOAA Weather Radio station for further 
information.

Additional weather and river information can be found on our homepage
at www.weather.gov/grr 

&&

MIC081-161550-
/O.CON.KGRR.FL.W.0009.000000T0000Z-170417T0600Z/
/CMPM4.2.ER.170406T2145Z.170411T1400Z.170416T0600Z.NO/
950 AM EDT SAT APR 15 2017

The Flood Warning continues for
  the Grand River Near Comstock Park.
* until late Sunday night.
* at  7:00 AM Saturday the stage was 12.8 feet.
* Flood stage is 12.0 feet.
* Minor Flooding is occurring and Minor Flooding is forecast.
* Forecast, the river will continue to fall below flood stage by 
  after midnight tonight.
* Impact, at 13.0 feet...Abrigador Trail is underwater and minor 
  flooding of homes occurs along Abrigador Trail and Willow Drive.
* Flood history, this crest compares to a previous crest of 12.8 feet 
  on Mar 20 2014.  

&&

LAT...LON 4297 8563 4303 8562 4302 8559 4309 8557
      4308 8570 4298 8572             

$$

MIC139-160141-
/O.EXT.KGRR.FL.W.0010.000000T0000Z-170416T0141Z/
/RBNM4.1.ER.170409T2059Z.170412T0804Z.170415T0141Z.NO/
950 AM EDT SAT APR 15 2017

The Flood Warning continues for
  the Grand River At Robinson Township.
* until this evening.
* at  8:00 PM Friday the stage was 13.9 feet.
* Flood stage is 13.3 feet.
* Minor Flooding is occurring.
* Forecast, the river will continue to fall below flood stage by 
  late evening.
* Impact, at 13.9 feet...Several homes in Vanlopik subdivision are 
  surrounded by water.
* Flood history, this crest compares to a previous crest of 13.9 feet 
  on Jan 19 2017.  

&&

LAT...LON 4300 8610 4297 8595 4291 8589 4297 8583
      4304 8591 4307 8610             

$$

MIC037-161549-
/O.EXT.KGRR.FL.W.0025.000000T0000Z-170418T0000Z/
/EAGM4.1.ER.000000T0000Z.170411T1530Z.170417T1200Z.NO/
950 AM EDT SAT APR 15 2017

The Flood Warning continues for
  the Looking Glass River Near Eagle.
* until Monday evening.
* at  8:45 AM Saturday the stage was 7.0 feet.
* Flood stage is 7.0 feet.
* Forecast, the river will continue to fall below flood stage by 
  Sunday morning.
* Impact, at 7.0 feet...Expect minor flooding of homes in Dewitt and 
  along the river between Dewitt and Eagle. Flooding occurs in 
  Riverside Park in Dewitt and Looking Glass Valley Park in Wacousta.
* Flood history, this crest compares to a previous crest of 7.4 feet 
  on Jun 14 2015.  

&&

LAT...LON 4283 8489 4279 8474 4281 8455 4287 8455
      4286 8474 4290 8489             

$$

MIC077-161549-
/O.CON.KGRR.FL.W.0027.000000T0000Z-170419T1800Z/
/VCKM4.1.ER.000000T0000Z.170415T0856Z.170418T1800Z.UU/
950 AM EDT SAT APR 15 2017

The Flood Warning continues for
  the Portage River Near Vicksburg.
* until Wednesday afternoon.
* at  4:56 AM Saturday the stage was 5.1 feet.
* Flood stage is 5.0 feet.
* Forecast, the river will continue to fall below flood stage by 
  Wednesday early afternoon.
* Impact, at 5.0 feet...Expect overflows into wooded areas and 
  farmland adjacent to the river
* Flood history, this crest compares to a previous crest of 5.4 feet 
  on Mar 31 2017.  

&&

LAT...LON 4208 8547 4211 8544 4216 8544 4215 8548
      4211 8553 4208 8552             

$$

MIC037-151420-
/O.CAN.KGRR.FL.W.0013.000000T0000Z-170415T1800Z/
/MRPM4.1.ER.170406T1700Z.170407T2230Z.170415T0515Z.NO/
950 AM EDT SAT APR 15 2017

The Flood Warning is cancelled for
  the Maple River At Maple Rapids.
  and has been downgraded to a Flood Advisory.
* at  9:15 AM Saturday the stage was 8.9 feet.
* Flood stage is 9.0 feet.
* Fell below flood stage at  1:15 AM Saturday.
* Forecast, the river will continue to fall to 8.7 feet by tomorrow 
  morning.
* Impact, at 9.0 feet...Expect minor flooding of County Line Road and
  a home along County Line Road.
* Flood history, this crest compares to a previous crest of 9.0 feet 
  on Mar 24 2014.  

&&

LAT...LON 4298 8493 4308 8468 4310 8457 4317 8456
      4314 8471 4302 8495             

$$
545 
WGUS83 KGRR 161346
FLSGRR


FLOOD STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
946 AM EDT SUN APR 16 2017

...The flood warning continues for the following rivers in Southwest 
Lower Michigan...

  Grand River Near Comstock Park affecting Kent County
  Portage River Near Vicksburg affecting Kalamazoo County

.Under a quarter inch of rain this morning will be followed by dry
weather through Tuesday. This should allow rivers to fall early this
week. The following forecast is based on observed and forecast 24
hour precipitation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety message... Motorists should not attempt to drive around 
barricades or drive cars through flooded areas.

Stay tuned to further developments by listening to your local 
radio, television, or NOAA Weather Radio station for further 
information.

Additional weather and river information can be found on our homepage
at www.weather.gov/grr 

&&

MIC081-171546-
/O.EXT.KGRR.FL.W.0009.000000T0000Z-170417T1800Z/
/CMPM4.2.ER.170406T2145Z.170411T1400Z.170416T1800Z.NO/
946 AM EDT SUN APR 16 2017

The Flood Warning continues for
  the Grand River Near Comstock Park.
* until Monday afternoon.
* at 11:06 PM Saturday the stage was 12.3 feet.
* Flood stage is 12.0 feet.
* Forecast, the river will continue to fall below flood stage by this
  afternoon.
* Impact, at 12.0 feet...Expect minor flooding of homes along 
  Abrigador Trail.
* Flood history, this crest compares to a previous crest of 12.8 feet 
  on Mar 20 2014.  

&&

LAT...LON 4297 8563 4303 8562 4302 8559 4309 8557
      4308 8570 4298 8572             

$$

MIC077-171545-
/O.CON.KGRR.FL.W.0027.000000T0000Z-170419T1800Z/
/VCKM4.1.ER.000000T0000Z.170415T0856Z.170418T1800Z.UU/
946 AM EDT SUN APR 16 2017

The Flood Warning continues for
  the Portage River Near Vicksburg.
* until Wednesday afternoon.
* at  4:56 AM Saturday the stage was 5.1 feet.
* Flood stage is 5.0 feet.
* Forecast, the river will continue to fall below flood stage by 
  Tuesday early afternoon.
* Impact, at 5.0 feet...Expect overflows into wooded areas and 
  farmland adjacent to the river
* Flood history, this crest compares to a previous crest of 5.4 feet 
  on Mar 31 2017.  

&&

LAT...LON 4208 8547 4211 8544 4216 8544 4215 8548
      4211 8553 4208 8552             

$$

63
838 
WGUS83 KGRR 170230
FLSGRR


FLOOD STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1030 PM EDT SUN APR 16 2017

 ...The Flood Warning has been cancelled and downgraded to a Flood 
Advisory for the following river in Southwest Lower Michigan...

  Grand River Near Comstock Park affecting Kent County

 ...The Flood Warning has been cancelled for the following river 
 in Southwest Lower Michigan...

  Portage River Near Vicksburg affecting Kalamazoo County

.Dry weather is forecast from Tonight through Tuesday with high 
pressure influencing our weather. The dry weather should allow most
area rivers to continue to fall. The following forecast is based
on observed and forecast 24 hour precipitation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety message...Motorists should not attempt to drive around 
barricades or drive cars through flooded areas.

Stay tuned to further developments by listening to your local 
radio... television... or NOAA Weather Radio station for further 
information.

Additional weather and river information can be found on our homepage
at www.weather.gov/grr 

&&

MIC077-170300-
/O.CAN.KGRR.FL.W.0027.000000T0000Z-170416T1920Z/
/VCKM4.1.ER.000000T0000Z.170415T0856Z.170415T1920Z.UU/
1030 PM EDT SUN APR 16 2017

The Flood Warning is cancelled for
  the Portage River Near Vicksburg.
* at  4:56 AM Saturday the stage was 5.1 feet.
* Flood stage is 5.0 feet.
* Forecast, the river will continue to fall below flood stage by 
  yesteday afternoon.
* Impact, at 5.0 feet...Expect overflows into wooded areas and 
  farmland adjacent to the river
* Flood history, this crest compares to a previous crest of 5.4 feet 
  on Mar 31 2017.  

&&

LAT...LON 4208 8547 4211 8544 4216 8544 4215 8548
      4211 8553 4208 8552             

$$

MIC081-170300-
/O.CAN.KGRR.FL.W.0009.000000T0000Z-170417T1800Z/
/CMPM4.2.ER.170406T2145Z.170411T1400Z.170416T1522Z.NO/
1030 PM EDT SUN APR 16 2017

The Flood Warning is cancelled for
  the Grand River Near Comstock Park.
  and has been downgraded to a Flood Advisory.
* at  5:30 PM Sunday the stage was 11.9 feet.
* Flood stage is 12.0 feet.
* Fell below flood stage at 11:22 AM Sunday.
* Forecast, the river will continue to fall to 11.1 feet by Tuesday 
  morning.
* Impact, at 12.0 feet...Expect minor flooding of homes along 
  Abrigador Trail.
* Flood history, this crest compares to a previous crest of 12.2 feet 
  on Mar 1 2001.  

&&

LAT...LON 4297 8563 4303 8562 4302 8559 4309 8557
      4308 8570 4298 8572             

$$

DUKE

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this river flood warning went out at Apr 15, 7:24 AM EDT, 2 hours 20 minutes earlier.

Area forecast discussion, Apr 15, 7:24 AM EDT, 2 hours 20 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
724 AM EDT Sat Apr 15 2017

LATEST UPDATE...
Aviation

.SYNOPSIS...
Issued at 328 AM EDT Sat Apr 15 2017

Showers and a few embedded thunderstorms will come to an end in most
areas toward mid day.  The break in the rain will allow temperatures
to climb into the 75 to 80 degree range, but it will be cooler near
the lake.  Another round of showers and storms will move over the
region tonight, mainly late.  This precipitation will also come to
an end through the morning hours of Sunday.  We will dry out by
Sunday night and Monday

More showers are in store by the middle of next week.  After
temperatures in the 70s through early next week, it appears we will
cool to 60 to 65 by Wednesday and continue through Friday.

&&

.SHORT TERM...(Today through Monday)
Issued at 328 AM EDT Sat Apr 15 2017

Showers and a few thunderstorms will pass through the area this
morning.  They will end or at least become less numerous into the
afternoon.  Then a cold front comes through Sunday morning, with
another round of showers and storms coming through ahead of the
front.

A warm front and low level jet will pass through the region this
morning.  Once this occurs the rains will end and we will also see
some clearing, which will help boost temps into the 75 to 80 degree
range.

Then a cold front approaches the area tonight bringing more showers
and a few storms.  Solid jet dynamics remains pegged for Central
Lower, where the steadiest rains should occur.  Areas toward Highway
10 could see upwards of an inch of rain, while most of the remaining
CWA sees a quarter to half inch of rain.  Despite the favorable
dynamics over MI, the best instability remains southwest of Chicago,
so severe storms are not expected.  A few showers/storms should
continue into Easter morning as the front presses through.  But most
of these should be confined the the SE CWA.  Clearing skies through
the afternoon from the NW.

High pressure fills in into Monday, producing dry and pleasant
weather.

.LONG TERM...(Monday night through Friday)
Issued at 328 AM EDT Sat Apr 15 2017

The next chance of rain arrives Tuesday afternoon. Low pressure
moving across the upper Midwest will move across Lower Michigan
Tuesday night. We're pretty confident that we'll see showers during
this time frame. Thunder remains a possibility too. Despite the lack
of a strong accompanying short wave, shear values are decent...in
the 30-50kt range. So, we'll have to be on the lookout for
strong/severe storms late Tuesday across the southern cwa.

After the low and trailing cold front move through, a wave is progd
to develop on the southern flank and then move northeast toward the
lower Great Lakes. This brings showers and thunderstorms back into
the cwa Thursday. Friday looks dry, but cooler.

The warmest day will be Tuesday with highs in the mid to upper 60s.
After that, the successive cold fronts will result in highs falling
to the mid 50s by late in the week.

&&

.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 724 AM EDT Sat Apr 15 2017

Showers and thunderstorms were moving out of the area early this
morning. This will leave the area with VFR conditions for the rest
of the day.

Another round of showers and storms arrives late tonight. Some
MVFR is likely to develop as this period of rain moves in.

&&

.MARINE...
Issued at 328 AM EDT Sat Apr 15 2017

I extended the small craft advisory to include all of tonight too.
Brisk southerly winds today will cause waves to increase through the
morning hours.  The winds then turn SW early tonight, before
pivoting westerly late tonight.  Winds speed should finally diminish
late tonight.  Sunday and Monday look reasonably quiet on the lake
with high pressure building in.

&&

.HYDROLOGY...
Issued at 328 PM EDT Fri Apr 14 2017

Rivers in the Grand and Kalamazoo basin are running much higher than
normal for mid-April but are generally on a falling trend. Flood
stage continues at Eagle, Maple Rapids, Comstock Park, and Robinson
Twp.

Potential for two waves of rain over the weekend with basin average
totals around 0.25 to 0.50 inches from each round. The heavier
totals are favored toward the Muskegon and Pere Marquette basins
Friday night into Saturday, then the upper Grand and Kalamazoo
basins may receive the heavier totals early Sunday. If basins
receive over a half inch, some river points could rise above
bankfull once again.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...None.
LM...Small Craft Advisory until 9 AM EDT Sunday for LMZ844>849.

&&

SYNOPSIS...JK
SHORT TERM...JK
LONG TERM...04
AVIATION...JK
HYDROLOGY...CAS
MARINE...JK
Hazardous weather outlook, Apr 15, 4:37 AM EDT, 5 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
National Weather Service Grand Rapids MI
437 AM EDT Sat Apr 15 2017

MIZ037>040-043>046-050>052-056>059-064>067-071>074-160845-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
437 AM EDT Sat Apr 15 2017

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

Isolated thunderstorms will be possible, mainly this morning and
again late tonight.

Elevated river levels will continue across the area today and
tonight.  Locally heavy rains could occur toward Highway 10.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

A few storms may linger into Sunday morning. More storms will be
possible Tuesday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

LMZ844>849-160845-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
437 AM EDT Sat Apr 15 2017

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

Winds and waves will become hazardous to small craft by mid
morning. These conditions will continue tonight. There will be the
chance of thunderstorms this morning and again tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Storms will be possible into Sunday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

JK

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 15, 9:55 AM EDTRiver Flood AdvisoryGRRClinton26 days

Nearby

River Flood Warnings in Michigan, 2017Every river flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.